PS, a 45-year-old woman, is meeting with an anesthesiologist to discuss her pending laparoscopic cholecystectomy. The anesthesiologist obtains a complete medical history from PS.
According to her records, PS's history is significant for type 2 diabetes mellitus, hypertension, coronary artery disease, hyperlipidemia, and gastroesophageal reflux disease. Her surgical history includes coronary artery bypass grafting (CABG) and mediastinal exploration for a sternal infection post-CABG. As a child, she underwent a tonsillectomy and an appendectomy.
PS lives with her husband and 2 children. She denies smoking or alcohol consumption. She drinks 5 cups of coffee daily.
Her mother and sister both had cholecystectomies when they were in their early 40s. Her mother also has type 2 diabetes.
PS denies any other contributory history. PS's current medications include:
Her preadmission laboratory results were reported as follows:
As the anesthesiologist discusses the surgery and endotracheal anesthesia with PS, he considers his plan for her surgery. He is aware that the hospital's formulary includes the following neuromuscular blocking agents: cisatracurium, vecuronium, atracurium, and succinylcholine.
Due to her elevated potassium levels and cardiac history, the anesthesiologist decides not to use which neuromuscular blocking agents?
The first-year resident is called to the postanesthesia care unit by the nurse. The nurse is concerned about a patient she just received from the operating room. She explains to the resident that the anesthesiologists and surgeons are all busy in the operating rooms due to the recent arrival of multiple trauma patients. Without even waiting to hear what the nurse was observing in the recovery room, the anesthesiologist told her that the resident would need to handle whatever was happening in there.
The nurse begins to describe to the resident what she has observed. Shortly after arriving in the postanesthesia care unit, the patient's blood pressure and heart rate began to rise. His temperature also appears to be rising. The patient is also tachypneic and hypercarbic. According to the most recent arterial blood gas reading, the patient is acidotic.
Since the resident does not seem to understand what these symptoms might suggest, the nurse gently informs him that she believes the patient may have malignant hyperthermia, a life-threatening syndrome that occurs during or immediately after general anesthesia.
Along with considering how to treat the condition, the resident wonders what caused the condition to develop. What causes malignant hyperthermia?
Dr. Schlesselman is a clinical pharmacist based in Niantic, Conn.
Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc.
Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today?
Clinical features with downloadable PDFs